Virginia, 2018

Heavy Rain in Virginia, May 17, 2018

May 17, 2018 · NWS AKQ · 5 events in 3 counties and zones

Scattered thunderstorms in advance of and along a frontal boundary produced heavy rain which caused minor flooding across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of and along a frontal boundary produced heavy rain which caused minor flooding across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 17, 2:35 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 17, 2:35 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
335 PM EDT Thu May 17 2018

.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through Friday, bringing periodic showers and
thunderstorms, with the likelihood for heavy rainfall. Somewhat
drier air arrives during the weekend as the upper level low
pressure system weakens.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 315 PM EDT Thursday...

Rainfall beginning to ramp up over the FA attm...and the
synoptic setup is one for heavy/excessive rainfall from now
through tonight (and Fri). Deep layered southerly flow will be
transporting highly anomalous moist over the local area (and a
nearly stationary sfc boundary draped across far nrn tier of the
FA). Best forcing/UVM through tonight expected to be across
central/wrn and nrn locations in FA. Have raised a Flood Watch
for average rainfall of a few inches possible in numerous SHRAS
and ISOLD-SCT tstms. Threat does exist localized flash flooding
in heavier bands of SHRAS/stms that do develop. Added areas of
FG near/over coastal areas along the ern shore. Lows tonight
from around 60F on the lower MD ern shore to 65-70F elsewhere.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 315 PM EDT Thursday

The pattern featuring a trough over the Mid-South and a stalled
frontal boundary over the Mid-Atlantic will continue into Fri
night. A deep feed of subtropical/tropical moisture will
persist on the ern side of the trough (PW generally +2 to
occasionally +3 st dev) bringing periodic showers/tstms. 12Z/17Z
models are targeting a window of another surge of concentrated
+RA possible over central portions of the FA during Fri. Will
have Flood Watch continue through midnight Fri night for
now...though axis of highest/deepest moist and potential +RA may
shift to ESE portions of VA and NE NC Fri eve/night. Highs Fri
from the l-m60s on the lower MD ern shore to the 70s elsewhere.

Most if not all of the FA is expected to get back into the warm
sector Sat as axis of deepest moist shifts to the
coast/offshore. So...highs Sat will genly be in the u70s-l80s
(l-m70s on most of the eastern shore). Some potential for
stronger tstms exists by Sat aftn/evening though much
uncertainty remains.

Storm total QPF through Sat night ranges from 2.00"-2.50" SE to
3.00"-5.00" NW. Due to the convective nature of this event,
there will likely be localized areas of higher amounts, but also
some areas that receive less.

Sun will be warm and moderately humid w/ VRB clouds/partly sunny
conditions. Will have PoPs 20-40% (highest over far SE VA-
coastal NE NC)...primarily for afternoon/eve SHRAS/tstms. Highs
from the u70s-l80s on the ern shore to the m80s inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday

Unsettled wx expected to continue early in the extended forecast
period then a trend toward drying/improving wx now highlighted mid
week. A gradual break down of the moist SSW flow expected as westerlies
aloft strengthen and finally push a (and more significant) cold
front through the region (Wed). Keeping PoPs above climo Sun
night through Tue (mainly 30-50%) for SHRAS...mainly diurnally
driven tstms. Lowering PoPs to aob 15-30% Wed-Thu.

Highs each day mainly in the 80s...w/ lows in the 60s-70F.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 700 AM EDT Thursday...

Sfc frontal boundary is still positioned over far N/E sections
of the CWA as of 18z. Currently, VFR/MVFR conditions are being
observed at all terminals, as IFR ceilings that were observed
this morning have lifted. Scattered showers (some w/ heavy rain)
have developed throughout the CWA and will persist through the
evening hours. Showers will be most numerous in the
northern/western CWA, and brief IFR visibilities are possible in
heavy rain through the evening hours. Went with SHRAs with 3-6
mile visibilities at all sites, as forecaster confidence is low
regarding a precise time range for IFR visibilities. Left
thunder out of the TAFs as little to no lightning has been
observed with these showers.

Scattered showers continue as the frontal boundary slowly sags
southward tonight. Therefore, flight restrictions will become
more widespread after 06Z (especially north of the boundary)
with IFR ceilings likely (LIFR possible at SBY) at all sites
except ECG. The boundary will likely stall just north of RIC on
Friday as moisture continues to stream into the area from the S.
This will result in periodic showers/tstms, which could bring
MVFR and brief IFR vsby in heavy rain on Friday.

OUTLOOK... The boundary will gradually lift N by Saturday, but
shower/tstm chances will continue. Somewhat drier conditions
potentially arrive by Sunday. Patchy early morning MVFR/IFR stratus
will be possible on both Saturday and Sunday.

&&

As of 315 PM EDT Thursday...

Winds remain light around 10 kt or less across the marine area
and, generally from the south. Seas/swells also persist between
3 to 4 feet over the coastal waters with mostly 1 ft over the
bay and sound. A stationary front continues to meander over the
region stalled near the mouth of the Potomac to near Wallops
Island this afternoon. North of the boundary winds are N to NE
around 10 kt across the northern Bay and coastal waters off MD.

The front will remain stalled across the northern portions of
the area this evening and tonight and even into Friday. This
could result in a longer period of E to NE winds off the MD
coast and over the northern Bay, but winds look to remain 10 to
15 kt or less. South winds will persist over the middle and
lower Bay and most of the coastal waters through Fri and Sat.
The pres gradient tightens late Fri into Sat resulting in an
increasing southerly flow to 15 to 20 kt especially over the
coastal waters. SCA conditions will be marginal for the Bay Sat
and a SCA may be needed Sat from the mouth of the Bay north.
These winds look to persist into Sat night.

Flow becomes a little more SW Sun as a front drops down across
northern VA and stalls. Bermuda high pres well offshore will
keep winds SW around 15 kt through Tue with some higher gusts
possible. Models suggest an area of low pressure may pass across
New England Tue into Wed which could increase winds a little
more with SCA possible for a time Tue and Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through Friday evening for MDZ021>025.
NC...None.
VA...Flood Watch through Friday evening for VAZ048-060>062-064>069-
     075>090-092-509>522.
MARINE...None.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ERI/LKB
MARINE...TMG/JAO
Hazardous weather outlook, May 17, 1:52 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
252 PM EDT Thu May 17 2018

NCZ012>017-030>032-102-VAZ093-095>100-523>525-181900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
252 PM EDT Thu May 17 2018

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and isolated thunderstorms are expected tonight. Locally
heavy rainfall is expected, with the potential for flooding in
locations that receive repeated heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic showers and thunderstorms are anticipated to continue Friday
into Saturday. Locally heavy rainfall is expected, with the
potential for flooding, especially for locations that receive
repeated heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-VAZ065>067-079>082-084-086>090-092-181900-
Inland Worcester-Maryland Beaches-Mecklenburg-Lunenburg-Nottoway-
Brunswick-Dinwiddie-Prince George-Charles City-Gloucester-Mathews-
Greensville-Sussex-Surry-James City-Southampton-
252 PM EDT Thu May 17 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ048-060>062-064-068-069-075>078-083-085-509>522-181900-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-New Kent-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
252 PM EDT Thu May 17 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 11:38 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1238 PM EDT THU MAY 17 2018

VAZ088>090-092-093-095-096-523>525-171730-
Hampton/Poquoson-Isle of
Wight-Surry-Norfolk/Portsmouth-Southampton-Sussex-Newport
News-Suffolk-York-James City-
1238 PM EDT THU MAY 17 2018

...AN AREA OF SHOWERS WITH HEAVY RAIN WILL AFFECT ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...SOUTHEASTERN YORK...EAST CENTRAL
SUSSEX... SOUTHERN JAMES CITY AND SURRY COUNTIES...THE SOUTHERN CITY
OF POQUOSON...THE NORTHWESTERN CITY OF PORTSMOUTH...THE NORTHEASTERN
CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...

At 1236 PM EDT, radar indicated an area of showers with heavy rain
were centered along a line extending from near Homeville to Kings
Fork. Movement was northeast at 25 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Newport News, Hampton, Williamsburg, Smithfield, Windsor, Wakefield,
Surry, Langley AFB, Hampton University, Christopher Newport
University, Patrick Henry Field, Norfolk, Portsmouth, Suffolk, Isle
Of Wight, Northampton, Ivor, Dendron, Rescue and Tabb.

People attending LPGA at Kingsmill should remain alert to heavy
rainfall.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3700 7626 3699 7625 3693 7633 3694 7634
      3693 7634 3674 7660 3692 7715 3729 7683
      3716 7642 3715 7642 3714 7643 3714 7641
      3716 7641 3709 7623
TIME...MOT...LOC 1636Z 226DEG 21KT 3695 7708 3680 7659

ALB
Special weather statement, May 17, 1:19 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
219 PM EDT THU MAY 17 2018

VAZ064-510-511-171900-
Western Hanover-Caroline-Eastern Louisa-
219 PM EDT THU MAY 17 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
LOUISA...NORTHWESTERN CAROLINE AND NORTHWESTERN HANOVER COUNTIES...

At 218 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Ladysmith to near Hadensville. Movement was
northeast at 15 mph.

Rainfall amounts of 1 to 2 inches per hour are possible with these
storms.

Locations impacted include...
Bowling Green, Mineral, Milford, Ladysmith, Bumpass, Chilesburg,
Orchid, Golansville, Pendleton, Guinea, Hewlett, Penola, Noel,
Cuckoo, Yanceyville, Beaverdam, Fredericks Hall, Nancy Wrights
Corner, Cedar Fork and Ruther Glen.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3797 7730 3780 7791 3785 7795 3786 7799
      3789 7802 3791 7806 3807 7778 3805 7777
      3805 7775 3802 7775 3803 7773 3801 7772
      3799 7764 3819 7743
TIME...MOT...LOC 1818Z 217DEG 15KT 3806 7753 3784 7795

EI
Special weather statement, May 17, 1:37 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
237 PM EDT THU MAY 17 2018

VAZ064-075-521-171915-
Westmoreland-Western Essex-Caroline-
237 PM EDT THU MAY 17 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT EAST CENTRAL
CAROLINE...NORTHWESTERN WESTMORELAND AND NORTHWESTERN ESSEX
COUNTIES...

At 235 PM EDT, a thunderstorm with heavy rain was located near
Loretto, or 8 miles northwest of Champlain, moving northeast at 5
mph.

Rainfall amounts of 1 to 2 inches per hour are possible with this
storm.

Locations impacted include...
Colonial Beach, Loretto, Leedstown, Hustle, Potomac Beach, Potomac
Mills, Oak Grove, Supply, Central Point and Chance.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7686 3797 7714 3806 7729 3817 7717
      3817 7713 3815 7712 3816 7709 3814 7707
      3817 7706 3818 7705 3826 7705 3827 7701
      3828 7698
TIME...MOT...LOC 1835Z 221DEG 6KT 3813 7707

EI
Special weather statement, May 17, 1:50 PM EST, 2 hours before
Special Weather Statement
National Weather Service Wakefield VA
250 PM EDT THU MAY 17 2018

VAZ098-171930-
Virginia Beach-
250 PM EDT THU MAY 17 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT THE CENTRAL CITY OF
VIRGINIA BEACH...

At 249 PM EDT, a thunderstorm with heavy rain was located near
Princess Anne, or near Virginia Beach, moving northeast at 5 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Virginia Beach, Princess Anne, Rudee Heights, Princess Anne Plaza,
Sigma, Oceana NAS, Macons Corner, Pungo, Oceana, Dam Neck, North
Virginia Beach, Gallups Corner and London Bridge.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3666 7604 3668 7607 3669 7607 3671 7608
      3672 7610 3676 7615 3676 7616 3694 7603
      3689 7594 3678 7591
TIME...MOT...LOC 1849Z 221DEG 5KT 3680 7603

EI
Special weather statement, May 17, 3:21 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT THU MAY 17 2018

VAZ067>069-080>082-088-089-513>516-172115-
Nottoway-Charles City-Western Chesterfield-Western Henrico (Including
the City of Richmond)-Prince
George-Surry-Dinwiddie-Sussex-Powhatan-Eastern Henrico-Amelia-Eastern
Chesterfield (Including Col. Heights)-
421 PM EDT THU MAY 17 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
NOTTOWAY...NORTHERN SUSSEX...NORTHEASTERN DINWIDDIE...POWHATAN...
CHESTERFIELD...PRINCE GEORGE...WEST CENTRAL CHARLES CITY...SOUTHERN
HENRICO...AMELIA AND WEST CENTRAL SURRY COUNTIES...THE CITY OF
COLONIAL HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF PETERSBURG AND
THE CITY OF RICHMOND...

At 420 PM EDT, thunderstorms with heavy rain were located along a
line extending from Amelia Courthouse to 6 miles southwest of
Chesterfield Court House to near Carson. Movement was northeast at 15
mph.

1 to 2 inches of rainfall is possible with these storms.

Locations impacted include...
Richmond...Petersburg...Powhatan...Dinwiddie...Hopewell...Colonial
Heights...Waverly...Virginia Commonwealth University...Disputanta...
Moseley...Chester...Amelia Courthouse...Downtown Richmond...Bon
Air...Mannboro...Fort Lee...University Of Richmond...Virginia State
University...Tuckahoe and Prince George.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3763 7801 3759 7770 3756 7765 3758 7762
      3754 7736 3706 7699 3686 7744 3718 7773
      3720 7820
TIME...MOT...LOC 2020Z 219DEG 14KT 3733 7797 3731 7759 3708 7737

Zimmerman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Virginia Beach (C)

When
May 17, 3:50 PM EST to 5:00 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Reported by
Broadcast Media
Coordinates
36.850, -75.980

Minor street flooding was reported near the Virginia Beach Oceanfront at 24th Street and Arctic.

Heavy Rain, Virginia Beach (C)

When
May 17, 3:50 PM EST to 5:00 PM EST
Where
Virginia Beach (C) County, 1.38 mi N of Nimmo
Reported by
Broadcast Media
Coordinates
36.770, -76.020

Minor street flooding was reported off of London Bridge Road.

Heavy Rain, Virginia Beach (C)

When
May 17, 4:00 PM EST to 5:00 PM EST
Where
Virginia Beach (C) County, 0.55 mi W of Virginia Beach
Reported by
Public
Coordinates
36.850, -75.990

Minor flooding was reported in the Shadowlawn area of Virginia Beach.

Heavy Rain, Louisa

When
May 17, 4:00 PM EST to 6:00 PM EST
Where
Louisa County, Bumpass
Reported by
Public
Coordinates
37.970, -77.730

Minor street flooding was reported in the Bumpass area.

Heavy Rain, Henrico

When
May 17, 5:00 PM EST to 6:15 PM EST
Where
Henrico County, 3 mi ENE of Short Pump
Reported by
Trained Spotter
Coordinates
37.667, -77.569

Minor street flooding was reported at Springfield/Nuckols Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760451, 760452, 760453, 760454, 760455.